Thunderstorm Wind, Custer
- When
- May 31, 4:06 PM MST
- Where
- Custer County, 0.48 mi W of Miles City Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.430, -105.890
A wind gust of 64 mph was recorded at the Miles City Airport.
A couple of isolated thunderstorms produced some severe hail across Custer and Carter Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A couple of isolated thunderstorms produced some severe hail across Custer and Carter Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 3:16 PM MST, 50 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
416 PM MDT Sun May 31 2020
.UPDATE...
Update to issue Severe Thunderstorm Watch for Custer, Fallon,
Powder River and Carter Counties until 10pm. Hooley
&&
.DISCUSSION...
Hottest temperatures of the year occurring this afternoon across
the forecast area. Billings airport recently hit 91 degrees but
the dewpoint dropped dramatically as drier air is moving west to
east across the forecast area. This front will continue to move
across east and southeast Montana this afternoon into this
evening. A surface trough is currently located north/south from
Treasure County to Big Horn County and this is where the
thunderstorms are currently developing. West of this area
dewpoints have dropped into the 30s and 40s so we are not
expecting any thunderstorm activity across those areas.
Further east, a southeast wind has advected low 60 dewpoints into
the area and shear is much better as well. This, combined with
plenty of sunshine out east, has resulted in an unstable
atmosphere. Soundings show some of the area still capped for the
next hour or two. But as the cap breaks, a few strong to severe
thunderstorms will be likely late this afternoon through mid-
evening. The storms should move east out of the area into the
Dakotas by around midnight.
Somewhat cooler air will be in place Monday and slightly cooler
yet Tuesday. Another disturbance will move over the forecast area
Monday into Monday night resulting in continued chances for shower
and thunderstorm activity. There will remain an isolated chance
for a severe storm near the Dakota borders during the evening into
Monday night. Highs Monday will cool into the lower 80s with
mainly upper 70s for Tuesday. Hooley
Wednesday through Sunday...
Most of the extended period looked active with weather. However,
for Wednesday into Thursday, west flow will be over the area N of
a ridge, and the forecast area will be mainly dry. Warm advection
and moisture increase over the SW mountains Thu. afternoon which
will bring a chance of showers and thunderstorms to areas mainly W
of KBIL. Warm advection and moisture will continue moving NE into
the area around a NW to SE oriented upper ridge on Friday for
continued chances of showers and thunderstorms. On Saturday, SW
flow will be over the area, and models showed precipitable waters
possibly over an inch over eastern areas. Ensembles showed that
QPF and temps had fair amount of uncertainty from Saturday onward.
On Sunday, uncertainty increased further due to the differences in
location of the upper low/trough over W Canada/Pacific NW. Given
the above, chances for showers and storms were still warranted
over much of the area through Sunday. EC Ensembles showed high
CAPES over the E Friday and Fri. night. Given the general pattern,
there will be chances for strong to severe storms Friday through
Sunday. Temps will be mostly in the 80s through the period. Arthur
&&
.AVIATION...
Mainly VFR conditions will prevail through tonight and on Monday.
However, isolated to scattered thunderstorms this afternoon will
produce localized MVFR or lower conditions, mainly over areas east
of KBIL where heavy rain, large hail and strong damaging winds
are possible. This includes KMLS, KBHK, K4BQ and KSHR generally
from 20z to 04Z. There will be localized mountain obscurations
over the NE Bighorns this afternoon. Isolated thunderstorms will
move into western areas, from KLVM to Harlowton, Monday
afternoon. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 055/082 057/078 055/085 056/080 055/085 060/083 055/083
00/U 22/W 11/B 12/T 22/T 34/T 34/T
LVM 050/079 052/077 050/081 052/078 050/081 054/077 049/075
02/T 43/W 11/U 14/T 34/T 46/T 56/T
HDN 054/084 055/078 054/086 055/082 055/088 060/084 055/085
00/U 11/B 11/B 12/T 32/T 44/T 33/W
MLS 055/082 056/078 054/085 056/082 055/085 061/084 057/085
20/U 21/B 10/U 11/B 31/B 44/T 22/W
4BQ 055/083 055/078 053/084 054/083 054/086 059/084 055/086
30/U 21/U 11/U 11/B 31/B 44/T 22/W
BHK 054/080 054/077 050/082 052/080 053/082 058/081 055/083
40/U 21/U 11/U 11/B 32/T 45/T 22/W
SHR 054/086 053/077 053/083 053/082 053/087 058/083 052/084
00/U 02/W 10/U 12/T 22/T 44/T 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 238 in effect until 10 PM MDT this
evening FOR ZONES 32-33-36-37.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 416 PM MDT Sun May 31 2020 MTZ032-033-036-037-312330- Custer-Fallon-Powder River-Carter- 416 PM MDT Sun May 31 2020 This Hazardous Weather Outlook is for portions of southeast Montana. * WHAT...Isolated strong thunderstorms with heavy rainfall. * WHERE...Southeast Montana. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storms could produce locally heavy rain and strong wind gusts along with large hail. Stay alert if you have outdoor plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the sky and find safe shelter if threatening weather approaches. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1159 AM MDT SUN MAY 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
05/31/2020 M58.00 MPH PARK MT DEPT OF HIGHWAYS
0812 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
05/31/2020 M54.00 MPH PARK MT MESONET
0830 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
05/31/2020 M62.00 MPH PARK MT DEPT OF HIGHWAYS
0912 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
05/31/2020 M51.00 MPH PARK MT MESONET
0929 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
05/31/2020 M52.00 MPH PARK MT DEPT OF HIGHWAYS
0932 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
05/31/2020 M52.00 MPH PARK MT DEPT OF HIGHWAYS
1042 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
05/31/2020 M52.00 MPH PARK MT ASOS
&&
ARTHURSpecial Weather Statement National Weather Service Billings MT 452 PM MDT Sun May 31 2020 MTZ030-031-312315- Northern Rosebud MT-Treasure MT- 452 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY... At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Hysham, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph are possible with this storm. This storm will remain over mainly rural areas of southern Rosebud and southeastern Treasure Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4597 10709 4609 10721 4639 10686 4608 10654 TIME...MOT...LOC 2251Z 234DEG 24KT 4607 10706 Vertz
The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A wind gust of 64 mph was recorded at the Miles City Airport.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886965, 886961, 886962, 886966, 886963, 886964.